Massachusetts, 2017

Winter Storm and Winter Weather in Massachusetts, March 10, 2017

March 10, 2017 · NWS BOX · 7 events in 6 counties and zones

A cold front moving through New England on March 9 brought colder air to Massachusetts. Low pressure moved up along the cold front on March 10 and passed south of the region, but close enough to bring snow especially on the South Coast.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moving through New England on March 9 brought colder air to Massachusetts. Low pressure moved up along the cold front on March 10 and passed south of the region, but close enough to bring snow especially on the South Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 10, 12:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 10, 12:52 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1252 AM EST Fri Mar 10 2017

.SYNOPSIS...
A fast but potent wave of low pressure tracks south of the
region Fri, bringing a moderate to heavy snowfall to Rhode
Island and southeast Massachusetts...heaviest amounts along the
south coast. Arctic frontal passage Friday night will bring very
cold wind chills. Cold high pressure builds in from Canada
bringing us strong winds and near record cold air over the
weekend. A weather system developing over the Plains and
Southeast USA may bring a chance of snow to Southern New England
Tuesday. High pressure builds in with dry weather later in the
midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1250 AM update...
We scaled back a bit on accum along the south coast and
Cape/Islands but no changes to headlines yet. Will address that
with the next update.

Previous discussion...
Only change to the near term was to trim PoPs along and north
of the Pike and delay onset of snow. Very dry below 700 mb per
OKX sounding and T/Td depressions still 20-30 degrees so it will
take some time to saturate the low levels. Guidance suggests
this will occur 07-09z from CT into RI and after 09z across SE
MA, but dry air will likely hold along and north of the Mass
Pike where it should remain dry through daybreak.

00z NAM has cut back on heavier QPF along the south coast and
islands but still indicates a decent hit from eastern CT through
RI and SE MA. QPF more uniform from PVD and TAN to the islands.
Deep moisture and forcing for ascent diminish north of the
heavy snow band so still a difficult forecast along the
northern edge of the snow. Will evaluate full suite of 00z
guidance and latest radar trends before making any changes.

Other potential concern NAM is indicating is an inverted trof
which initially sets up across NE MA late today then swings
south across outer Cape this evening. NAM is suggesting
accumulating snow from NE MA through the outer Cape late today
into this evening. Will evaluate 00z GFS/ECMWF and Hi-res
guidance before making changes.

Previous discussion...

*** Snow on the way late tonight in southern sections ***

Clouds will be on the increase south of the Mass Pike after
midnight and then across the rest of the region by daybreak as
low pressure develops over DelMarVa toward daybreak. This is in
response to an amplifying mid level trough, as a potent northern
stream shortwave digs southeast from the Great Lakes to the
Mid-Atlantic coast. Models differ on the onset of snow, with the
consensus over CT between midnight and 4 AM and RI and
southeast MA from 2 AM to 5 AM. High resolution ARW and NMM show
the snow breaking out along the entire south coast all the way
to Nantucket at that time. There is very dry air in place over
all of southern New England, so we have opted to delay the start
of Warnings and Advisories by a few hours. Temperatures at 850
mb are very cold so have high confidence that precipitation
starts as snow. Only exception could be southeast MA/Cape
Cod/Islands where could have rain for an hour at the start.

Winter Storm Watches have been converted to Winter Storm
Warnings for central and southern RI and interior southeast MA.
Warnings continue for Cape Cod and the Islands. A Winter Weather
Advisory remains in effect for northern CT and points east-
northeastward including northernmost RI, southeast Worcester
County and Norfolk County to the south shore of Boston.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
*** Quick-hitting winter storm for RI and southeast MA ***

Significant impacts expected for the morning commute in the
Providence metro area and in southeast MA. Some impacts also to
the Hartford and Boston metro commutes. All models agree on
upwards of 0.5" of liquid-equivalent precipitation along the
south coast of New England. With cold air aloft to the tune of
-10C at 850 mb...the snowfall ratios could be close to 14:1 to
17:1, which could add to snow totals. SREF probabilities show
up to 1 to 2 inches per hour possible for a few hours in the 7
AM to 10 AM time frame, across central and southern RI,
southeast MA, and Cape Cod and all islands. We are most
confident in that region of a 4 to 8 inch snowfall, with an
isolated 9 inch or 10 inch amount not out of the question in a
few spots along the south coast or Cape/Islands.

The most uncertainty, however, is the northern fringes of the
storm. There will be good frontogenesis with upward motion in
the snow growth region from northern CT eastward to northern RI
and from far southern Worcester County eastward to Boston's
south shore communities. However, the atmosphere will remain so
dry aloft in those regions, that it is questionable how much
will make it to the ground. We are forecasting only 1-2 inches
in the Springfield, Worcester, and in Boston with less than an
inch near the MA-VT/NH border. But just a few miles to the
south, from Hartford to Attleboro, Brockton, and Marshfield,
3 to 6 inches are forecast. A slight shift in the track or in
the potential banding features could make a significant change
in the forecast.

Snow will taper off from northwest to southeast during the early
to mid afternoon with clearing skies in western MA and northern
CT during the afternoon.

Cold air rushes in behind the storm on another round of gusty
northwest winds...up to 20 to 30 mph possible late Friday night.
Low temperatures will bottom out in the single digits in
northern MA and 10 to 15 elsewhere, except upper teens Cape Cod
and the islands. Wind chill indices will drop to 0 to -10
degrees from the Mass Pike northward, coldest in Franklin County.

The onset of the cold air could be preceded by a few snow
showers late in the afternoon or early evening as indicated on a
few mesoscale models but the probability is low at this time.

Another important feature is a trough of low pressure that is
forecast to extend westward from the offshore low to southeast
NH and Cape Ann Friday night. We will need to watch if this
creates any additional snowfall in far northeast MA Friday
evening. Right now, we just have slight chance PoPs into the
evening.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Big Picture...

Flow on the longwave scale maintains a ridge west and trough east
pattern over the weekend and through much of next week. Shortwave
scale shows Hudson Bay upper low diving southeast over New England
during the weekend initiating this pattern.  A shortwave diving
south from the Canadian Arctic kicks this low out through the
Maritimes while establishing a new closed low over the Northeast USA
Tuesday-Wednesday.  Persistent trough should maintain below normal
heights over New England through the period, with values as low as
516 Dm over the weekend. This suggests below normal temps through
the period with weekend temps well below normal.

Confidence is high for the weekend cold high pressure.  Confidence
is improving for the Tuesday storm due to consistent results
run-to- run. But the parent systems for this storm are currently
north of Alaska and near the Gulf of Alaska. These are poorly
sampled regions for establishing initial conditions. So
confidence on the storm still has room for improvement.

Details...

Saturday through Monday...High confidence.

Departing low pressure in the Maritimes and approaching high
pressure over the Upper Midwest will bring a stiff pressure gradient
to New England, thus a breezy day expected. Cold air advection
mixing should bring wind gusts 30 to 35 knots Saturday, with
isolated 40 knot gusts possible. The pressure gradient and CAA will
relax on Sunday, so northwest winds will be less and gusts to near
20 to 25 knots. The northwest flow over the coastal waters will be
cold enough to generate ocean effect clouds and snow showers
Saturday through Sunday morning, but the fetch should keep these
offshore.

Mixing to 850 mb will tap temperatures of -20C to -23C. Expect
max temps Saturday roughly 15-25. We undercut min temp guidance
by a couple of degrees with lows in the single numbers and low
teens. Dew points will be below zero, so the air will be quite
dry. On Sunday the upper low and coldest of the air move off.
Temperatures aloft will recover a couple of degrees from
Saturday and support surface max temps mainly in the 20s.

High pressure crests over New England Monday. Expect a dry day with
light wind. Increasing mid and high clouds during the afternoon
ahead of the next weather system. Temps aloft moderate a couple
more degrees, and support max temps upper 20s and low 30s.

Note the lists of min temp records and low max temp records in the
climate section at the end of this discussion.

Monday night through Wednesday....Moderate confidence on pattern,
low confidence on details.

Long range models are advertising a significant coastal storm
developing off the Southeast USA coast Monday and moving up the
coast Monday night and Tuesday. The GFS and Canadian models bring
the storm across the 40N/70W benchmark Tuesday evening while the
ECMWF is just outside.  All bring plentiful pcpn to all of Southern
New England with heaviest amounts in Southeast MA and RI. GEFS
ensemble probability of 6+ inches is over 60 percent and 12+ inches
30-40 percent.

Long range models are also showing strong low level NE winds piling
into Eastern MA and RI, with winds at 950 mb at 60 knots and surface
winds of 30-40 knots.

This continues to advertise a scenario for a significant Southern
New England snowstorm for Tuesday-early Wednesday that will need to
be monitored over the next several model runs. As noted above, the
components are still offshore of North America. This will change in
the next day or two.

The storm moves off to the Maritimes Wednesday, but closed upper low
and cold pool will linger overhead along with cold pool cloudiness.
Temps aloft support max temps in the upper 20s and lower 30s.

Thursday...Moderate confidence.

High pressure builds with dry weather. Temps aloft moderate a
little, but still support below normal temperatures.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 12z...
VFR north of the Mass Pike. Conditions lowering to IFR/LIFR
across CT/RI and SE MA 08-12z as snow overspreads the region.
Some light snow may reach Mass Pike region around 12z.

Today...Moderate confidence.
IFR/LIFR in morning snow eastern CT/RI and SE MA, MVFR along
and north of Mass Pike into NE MA and VFR NW MA. Conditions
gradually improving to VFR in the afternoon from west to east
but IFR may persist outer Cape/Islands. Gusty northwest winds
to 20-30 kt developing by late afternoon in western New Eng.

Tonight...Moderate confidence.
Mainly VFR, but isold brief IFR possible in isold snow
showers/squalls, mainly northern MA 02-06z. Also, some snow
showers and lower conditions possible from Cape Ann to the
outer Cape. NW winds occasionally gusting to 20-30 kt.

KBOS TAF...Moderate confidence in TAF. A period of MVFR/IFR in
light snow after 12z, improving in the afternoon.

KBDL TAF...Moderate confidence in TAF. A period of MVFR/IFR in
snow this morning, improving in the afternoon.

Outlook /Saturday Night through Tuesday/...

Saturday through Monday... High confidence.

VFR. MVFR cigs/vsbys east of the Massachusetts coastline in ocean
effect snow showers, dissipating Sunday afternoon.  Northwest winds
gusting 30-35 knots Saturday and 20-25 knots Sunday. Light wind
Monday.

Monday night and Tuesday...Moderate confidence.

Conditions lowering to MVFR after midnight and IFR much of Tuesday
due to developing snow. Possible LIFR in the coastal plain and at
Worcester. Northeast winds will increase with 30-40 knot gusts
possible in Eastern Massachusetts, possibly parts of Rhode Island.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

7 PM Update...

Winds have diminished across the waters. All buoys report speeds
less than 34 knots. Expect winds in all areas to diminish below
25 knots before midnight. Lingering rough seas, mainly on the
outer waters, but these will also diminish tonight. Gale
Warnings have been dropped. Small Craft Advisories are in effect
for most waters through the first half of the night.

Late tonight...Wind shifting to N/NE well after midnight. Vsbys
lowering toward daybreak in developing snow, which may start
briefly as rain.

Friday and Friday night...
N/NE winds with gusts to 20 kt south coastal waters. Winds
shift to NW and increase late in the day behind the storm.
Winds will increase as cold air rushes in Friday night and may
approach gale criteria over the southern waters. A new round of
Gale Watches or Warnings may be needed.

Outlook /Saturday Night through Tuesday/...

Saturday and Sunday... High confidence.

Cold air pours over the waters on northwest winds Saturday.
Northwest winds will frequently gust at 35 to 40 knots. As the storm
moves off to the Maritimes, expect the winds to diminish.  Winds
Sunday should gust to 25 knots.  These winds will bring rough seas
of 5-9 feet on the exposed waters. As winds diminish, so will seas.
Expect sea heights falling below 5 feet most waters, although some
lingering 5 footers on parts of the outer waters.

Even though the waters are near their coldest, the incoming air will
be cold enough to generate ocean effect snow showers east of
Massachusetts. Expect 1 to 3 mile vsbys in any snow showers. Winds
diminish Sunday, which should diminish any snow showers.

Gales will be needed on Saturday.  Freezing spray will be possible
in the cold flow of air Saturday and Saturday night.

Monday... High confidence.

High pressure over the waters during the day, moving off to the
northeast by night.  Winds and seas will be less than 25 knots and 5
feet.  An area of snow will approach from the southwest and may
reach the southern waters late Monday night.

Tuesday... Moderate confidence on pattern, low confidence on details.

Long range models are showing a coastal storm moving up from the
Southeast USA and deepening fast as it moves past New England.
Although there are differences in details, the consensus storm track
is over or near the 40N/70W benchmark.  Such deepening would support
very strong northeast winds over the waters...gale force at a
minimum and possibly storm force on some waters.  Such winds would
build seas up to 20 feet, probably on some of the eastern waters.

This storm will need to be monitored the next few days as it moves
ashore onto North America and then translates to the Southeast USA
coast.

&&

.CLIMATE...
Record Lows Saturday

Boston      9/1939
Providence  7/1939
Hartford    3/1996
Worcester   0/1939

Record Low Max Saturday

Boston      22/1874
Providence  26/1933
Hartford    24/1960
Worcester   19/1960

Record Low Sunday

Boston      7/1900
Providence 10/1984
Hartford    6/1984
Worcester   2/1948

Record Low Max Sunday

Boston      25/1984
Providence  25/1984
Hartford    24/1984
Worcester   22/1998

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until noon EST today for CTZ002>004.
MA...Winter Storm Warning until 4 PM EST this afternoon for
     MAZ017>024.
     Winter Weather Advisory until 1 PM EST this afternoon for
     MAZ012-013-016.
RI...Winter Storm Warning until 4 PM EST this afternoon for
     RIZ002>008.
     Winter Weather Advisory until 1 PM EST this afternoon for
     RIZ001.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
     ANZ250-254.

&&

SYNOPSIS...WTB/GAF
NEAR TERM...KJC/GAF
SHORT TERM...GAF
LONG TERM...WTB
AVIATION...WTB/KJC
MARINE...WTB/GAF
CLIMATE...
Hazardous weather outlook, Mar 9, 4:16 PM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
416 PM EST Thu Mar 9 2017

MAZ002>011-014-015-026-102130-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southeast Middlesex MA-Suffolk MA-
Northern Middlesex MA-
416 PM EST Thu Mar 9 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low potential that advisory level snowfall may reach
north of the Mass Pike Friday.

A chilly airmass moves in during the weekend with wind chills below
zero each night. Wind chills during the day Saturday will top out
around zero or in the single numbers.

There is moderate confidence that another snowstorm may affect
Southern New England on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-102130-
Hartford CT-Tolland CT-Windham CT-
416 PM EST Thu Mar 9 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO NOON EST FRIDAY...

This Hazardous Weather Outlook is for northern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A chilly airmass moves in during the weekend with wind chills below
zero each night. Wind chills during the day Saturday will be near
zero or in the single numbers.

There is moderate confidence that another snowstorm may affect
Southern New England on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ017>024-RIZ002>008-102130-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
416 PM EST Thu Mar 9 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 4 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A chilly airmass moves in during the weekend with wind chills below
zero each night. Wind chills during the day Saturday will mainly be
in the single numbers.

There is moderate confidence that another snowstorm may affect
Southern New England on Tuesday. Snow and wind would be the main
effects.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ012-013-016-RIZ001-102130-
Southern Worcester MA-Western Norfolk MA-Eastern Norfolk MA-
Northwest Providence RI-
416 PM EST Thu Mar 9 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A chilly airmass moves in during the weekend with wind chills below
zero each night. Wind chills during the day Saturday will be near
zero or in the single numbers.

There is moderate confidence that another snowstorm may affect
Southern New England on Tuesday. Snow and wind would be the main
effects.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-102130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
416 PM EST Thu Mar 9 2017

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frequent wind gusts may reach gale force Saturday. There is also
potential for freezing spray headlines Friday night into Saturday
night.

Northeast Gales are possible Tuesday, becoming North Gales Wednesday.
There is low potential for storm force wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Western Plymouth

When
March 10, 3:00 AM EST to 8:00 PM EST
Where
Western Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A trained spotter in Lakeville reported six inches snow accumulation as of 6:59 PM.

Winter Storm, Southern Bristol

When
March 10, 3:00 AM EST to 8:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Amateur radio operators reported between five and seven inches of snow in Southern Bristol County.

Winter Storm, Southern Plymouth

When
March 10, 3:00 AM EST to 8:00 PM EST
Where
Southern Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A trained spotter in Marion reported a little over six inches of snow.

Winter Storm, Barnstable

When
March 10, 3:00 AM EST to 8:00 PM EST
Where
Barnstable forecast zone
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches was reported across much of Cape Cod. Harwich and Brewster reported the highest amounts at nine inches.

Winter Storm, Dukes

When
March 10, 4:00 AM EST to 8:00 PM EST
Where
Dukes forecast zone
Reported by
Amateur Radio
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were recorded on Marthas Vineyard. The highest amount was eight inches at West Tisbury.

Winter Weather, Nantucket

When
March 10, 7:00 AM EST to 8:00 PM EST
Where
Nantucket forecast zone
Reported by
Amateur Radio
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

An amateur radio operator on Nantucket measured 7.3 inches of snow.

Winter Storm, Nantucket

When
March 10, 8:00 AM EST to 6:00 PM EST
Where
Nantucket forecast zone
Reported by
Amateur Radio
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

At 418 PM, an amateur radio operator on Nantucket measured 7.3 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690091, 690092, 690094, 690097, 690098, 690100, 694441.